The Pros and Cons of Byetta for Treating Type 2 Diabetes


byetta-injector-pens
Byetta may help with weight loss, but watch for side effects signaling pancreas problems.
(DAILY-DIABETIC.COM)
Byetta (exenatide) is a new type of diabetes drug, which was approved in the U.S. in 2005. It has some big advantages: It promotes weight loss (in some people) and is easier to inject than insulin.

"Byetta is a very important agent. That's the only agent where you may get significant weight loss. You have an overweight person with diabetes and the chance for weight loss is huge, though it doesn't work for everybody," says Daniel Einhorn, MD, an endocrinologist and medical director of the Scripps Whittier Institute for Diabetes in La Jolla, Calif.

"It's much easier than insulin and it's very different than insulin. With insulin you have to worry about the exact dosage. This is only one dose and it comes in a pen and is quite easy to use."

Acute pancreatitis may be a risk
The FDA also issued a warning in October 2007 that Byetta was possibly linked to 30 cases of acute pancreatitis, a serious inflammation of the pancreas that needs immediate medical attention. Doctors were asked to be on the lookout for patients who had severe, unexplained abdominal pain, either with or without nausea or vomiting.

While on Byetta
Diabetes Byetta Pancreatitis Doctor-Patient Video
I developed pancreatitis  Watch video
The FDA urged health-care professionals to advise patients taking Byetta to seek prompt medical care if they experience unexplained persistent abdominal pain. Patients who are believed to have pancreatitis should stop taking the drug, the agency said.

Nancy Janow, a librarian from South Orange, N.J., found the drug worked well for her—until she developed pancreatitis.

"Well, for the first three and a half months, it was phenomenal. Within 48 hours, my fasting blood sugar dropped by 30 or 40 points. I've lost 10 pounds without really working on it. I just feel terrific," she says. "It made me feel great." Byetta gave her more energy, and she was "ecstatic" with the drug.

One day she started feeling queasy and had some vomiting, but just thought she had a stomach bug. "Then about a week or two ago it got very severe. I was nauseous all the time."

Janow called her doctor. He took her off the drug, but she'd like to restart it if she can.

"It did everything I needed it to do. It made me feel better. It brought down my numbers. It brought down my weight," she says. "But right now, it's not working for me in the way that I need it to."
Last Updated: April 18, 2008

Get the latest health, fitness, anti-aging, and nutrition news, plus special offers, insights and updates from Health.com!

More Ways to Connect with Health
Advertisement